The benefits of steroid nasal spray for allergies are significant. There are, however, some side effects that you may want to know about before you start using them. A loss of the senses of smell and taste seems to be rare, but it is not always reversible.
Q. I used Flonase for many years and have lost about 90 percent of my sense of smell and have significant loss of taste. Six years ago I had sinus surgery in hopes of improving these senses but it didn’t work.
I stopped using Flonase last year. No doctor ever suggested my loss of my sense of smell was from using Flonase. In retrospect, though, I’m pretty certain Flonase was the cause.
A. Steroid nasal sprays such as fluticasone (Flonase) and triamincinolone (Nasacort 24HR) used to treat allergies are considered so safe that they are now available without prescription. Nevertheless, many other readers have reported problems with the senses of smell or taste associated with using such a steroid nasal spray.
Here is one such report:
“I had very few problems with allergies until moving to Florida. About a year ago, I had congestion in my nasal passages. I bought some Nasacort and used it according to the directions for four days.
“Then I lost my senses of taste and smell. I wrote to the company to ask if they had any suggestions for a cure. I also asked my doctor who said, ‘Your senses will probably return.’ They haven’t. The company said they had never heard of such a problem. Do you know of anything that will help me regain my senses of smell and taste?”
We wish we had a solution. While this side effect is listed in the information for prescription Flonase, there is no mention of it on either OTC drug label. There may not be a cure for this distressing condition.